Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 165, NWS St. Louis, MO

July 3, 2019Clinton County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 3, 2019, 5:53 PM CDT for Clinton County, Marion County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 5:53 PM CDT (22:53 UTC)
Expired
Jul 3, 2019, 6:45 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IL, Marion County, IL

The radar

The Evansville,IN radar (KVWX), 119 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:55 PM CDTTSTM WND DMGSandoval, ILTOP OF A POWER POLE SNAPPED BY WIND IN SANDOVAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WUUS53 KLSX 032253
SVRLSX
ILC027-121-032345-
/O.NEW.KLSX.SV.W.0165.190703T2253Z-190703T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
553 PM CDT Wed Jul 3 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Clinton County in south central Illinois...
  Western Marion County in south central Illinois...

* Until 645 PM CDT.

* At 553 PM CDT, a severe thunderstorm was located over Odin, moving
  east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Salem, Centralia, Sandoval, Central City, Odin, Fairman, Tonti,
  Junction City, Alma, Cartter, Brubaker and Selmaville.

This includes Interstate 57 in Illinois between exits 109 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3849 8911 3866 8919 3879 8892 3854 8880
TIME...MOT...LOC 2253Z 249DEG 6KT 3861 8907 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
1 follow-up statement
420 
WWUS53 KLSX 032321
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
621 PM CDT Wed Jul 3 2019

ILC027-121-032345-
/O.CON.KLSX.SV.W.0165.000000T0000Z-190703T2345Z/
Clinton IL-Marion IL-
621 PM CDT Wed Jul 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL CLINTON AND WESTERN MARION COUNTIES...

At 620 PM CDT, a severe thunderstorm was located over Odin, moving
east at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Salem, Centralia, Sandoval, Central City, Odin, Fairman, Tonti,
Junction City, Alma, Cartter, Brubaker and Selmaville.

This includes Interstate 57 in Illinois between exits 109 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3849 8911 3866 8919 3879 8892 3854 8880
TIME...MOT...LOC 2320Z 262DEG 5KT 3860 8902 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:28 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 3, 3:28 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
328 PM CDT Wed Jul 3 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 327 PM CDT Wed Jul 3 2019

Thunderstorm activity, like the past couple of days, should weaken
and eventually dissipate by late this evening due to the loss of
daytime instability. The remnant MCV currently near the MO/KS border
will continue to heat slowly to the east/northeast and this feature
may have to be watched for possible additional activity overnight
tonight. CAMs keep it fairly quiet associated with this feature
overnight, but yet another MCV is expected to develop associated
with overnight convection in eastern Kansas. This feature will
propagate eastward through the day on Thursday, and could help
provide a bit more focus for storms just downstream of it tomorrow
across the northwestern half of the CWA. Given that this feature
does not exist yet, the confidence in this scenario is not
particularly high. Regardless, additional scattered storms are
likely areawide due to moderate instability in an uncapped
atmosphere. These storms, like today and the previous couple of
days, should weaken and eventually dissipate during the evening
hours on Thursday. This should provide a window of dry weather for
4th of July festivities.

Little to no change in expected temperatures through the short-term
forecast period. Persistence remains a very good forecast, with lows
tonight and Thursday night mainly in the upper 60s to mid 70s and
highs for the 4th in the mid 80s to near 90 degrees. Humidity will
also remain high, so look for maximum heat index values to be in the
mid to upper 90s during the afternoon. All in all, a very typical
4th of July is forecast for the bi-state area with seasonably
hot/humid conditions and scattered thunderstorms in the afternoon
and early evening hours.

Gosselin

.LONG TERM...  (Friday through Next Wednesday)
Issued at 327 PM CDT Wed Jul 3 2019

Summertime weather pattern will remain in place heading into early
this weekend with seasonably hot/humid conditions and a chance of
thunderstorms each afternoon/evening. The mid/upper level ridge
begins to breakdown late this weekend allowing a slow-moving cold
front to move through the CWA. This frontal passage will provide
another chance of showers and thunderstorms from Friday night
through early Sunday. A brief period drier and slightly cooler
weather is likely to conclude the upcoming holiday week heading into
possibly early next week. Flow aloft becomes more zonal however
thereafter so expect temperatures to moderate back to near or just
above normal along with an increasing chance for showers and
thunderstorms.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1156 AM CDT Wed Jul 3 2019

Scattered thunderstorms are likely this afternoon into the early
evening hours. Any storms that directly impact a terminal will
have the capability of producing gusty winds (30-40 mph most
likely), small hail, and MVFR or IFR visibilities in heavier
downpours. The threat for thunderstorms should wane this evening,
with likely dry weather overnight tonight. Scattered storms may
once again impact KCOU and KUIN Thursday morning so added a VCTS
mention. Wind speeds should remain light outside of any
thunderstorms or outflow boundaries, with the primary direction
today likely south/southwest.

SPECIFICS FOR KSTL:

Thunderstorms have already developed just to the east/northeast of
the terminal as of 1700 UTC. Scattered storms are likely in the
vicinity of the terminal this afternoon into early this evening.
Any storm that directly impacts Lambert Field will have the
capability of producing gusty winds (30-40 mph), small hail, and
MVFR or IFR visibilites in heavier downpours. The threat for
thunderstorms should diminish this evening, with dry weather
favored overnight tonight into Thursday morning. Scattered storms
are forecast to redevelop midday on Thursday so added a new VCTS
group to account for this next round of scattered storms.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 3, 3:33 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
333 PM CDT Wed Jul 3 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-042045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
333 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected in eastern Missouri and
southern Illinois through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance for thunderstorms continues for portions of the area each
day from Thursday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Gosselin

In the hours before

Special weather statement, Jul 3, 5:32 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service St Louis MO
532 PM CDT Wed Jul 3 2019

ILZ064-065-069-032315-
Bond IL-Clinton IL-Fayette IL-
532 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON...SOUTHERN
BOND AND SOUTHWESTERN FAYETTE COUNTIES UNTIL 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greenville, Pocahontas, Mulberry Grove, Tamalco, Beaver Creek,
Boulder, Jamestown, Pleasant Mound, Pierron, Pittsburg, Keyesport,
Smithboro, Dudleyville and Stolletown.

This includes Interstate 70 in Illinois between exits 36 and 52.

This also includes Carlyle Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3865 8953 3883 8958 3894 8922 3867 8914
TIME...MOT...LOC 2232Z 257DEG 10KT 3876 8946

Carney
Special weather statement, Jul 3, 5:41 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service St Louis MO
541 PM CDT Wed Jul 3 2019

ILZ069-070-032330-
Marion IL-Clinton IL-
541 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CLINTON AND MARION
COUNTIES UNTIL 630 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm over
Odin, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Centralia, Salem, Sandoval, Wamac, Central City, Odin, Kinmundy,
Omega, Fairman, Stephen Forbes Station, Shattuc, Helm, Tonti, Iuka,
Junction City, Alma, Kell, Walnut Hill, Cartter and Selmaville.

This includes Interstate 57 in Illinois between exits 109 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3847 8914 3850 8915 3851 8923 3865 8924
      3880 8876 3848 8870
TIME...MOT...LOC 2241Z 269DEG 9KT 3860 8903

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:32 PM CDTSpecial Weather StatementLSXBond43 min
Jul 3, 5:41 PM CDTSpecial Weather StatementLSXMarion49 min
Jul 3, 6:11 PM CDTAreal Flood AdvisoryLSXClinton, Marion5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.